Hail, Huerfano
- When
- June 20, 2:39 PM MST to 2:44 PM MST
- Where
- Huerfano County, 14 mi NE of Walsenburg
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -104.600
13 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 1:15 PM MST, 1 hour 24 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 215 PM MDT WED JUN 20 2001 ...FORECAST CONCERNS ARE EXPECTED STORM ACTIVITY TONIGHT... ESPECIALLY OVER THE PLAINS... CURRENTLY: 88-D SHOWS THUNDERSTORMS FIRING OVER EASTERN MOUNTAINS WHERE CONVECTIVE INHIBITION IS MINIMIZED. AIRMASS OVER EASTERN PLAINS CONTINUES TO DESTABILIZE...BUT CIN (CAP) IS STILL EVIDENT IN LAPS ANALYSIS ATTM. DEW POINTS ACROSS ALL THE EASTERN PLAINS IN THE 50S TO LOWER 60S AND SOUTHEAST FLOW PICKING UP SOME AS SURFACE LOW DEVELOPS OVER SOUTH CENTRAL COLO. UPPER FLOW FROM THE WEST-NORTHWEST SO SHEAR IS SETTING UP AS WELL. WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER WYOMING MOVING SOUTHEAST. TONIGHT: SHORTWAVE WILL BRUSH ACROSS AREA...WITH BEST DYNAMICS OVER NORTHEAST COLO. HOWEVER...MID LEVEL QG FORCING SHOWS DIVERGENCE OVER THE SOUTHEAST PLAINS LATER THIS AFTERNOON. CAPES PROGGED TO BE 1500 TO LOWER 2000S J/KG IN SOUTHEAST WITH CAP FORECAST TO BREAK BY MIDAFTERNOON. DECENT SHEAR PRESENT LATE THIS AFTERNOON...WITH UPPER WINDS FROM WEST-NORTHWEST AND SURFACE WINDS FROM SOUTHEAST. AS A RESULT A SUPERCELL OR TWO WILL PROBABLY DEVELOP OVER THE AREA LATE THIS AFTERNOON AND INTO TONIGHT. HODOGRAPHS SUGGEST STORM SPLITTING. TALK OF AN MCS DEVELOPING EITHER IN FAR SOUTHEAST COLO OR PANHANDLES SEEMS REASONABLE WITH MESOSCALE EVOLUTION...SO WILL LIKELY MENTION POSSIBILITY OF HEAVY RAIN IN THE FAR SOUTHEAST LATER TONIGHT IN ZONES. ELSEWHERE ACROSS THE CWFA...ISOLATED TO WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL OCCUR THIS EVENING WHERE INSTABILITY IS LESS. THURSDAY AND THURSDAY NIGHT: WEATHER LOOKS TO BE LESS THREATENING ON THURSDAY. UPPER SHORTWAVE MAY BE LACKING AND FOCUS OF MOST UNSTABLE AIR SHIFTS BACK TO THE CENTRAL PART OF CWFA. WEAK UPSLOPE EVIDENT IN EASTERN PLAINS WITH RESIDUAL MOISTURE FROM PREVIOUS CONVECTION...BUT ATMOSPHERE MORE STABLE THAN ON WED. BOTTOM LINE IS THAT I WILL KEEP LOW POPS IN...SIMILAR TO GOING ZONES. TEMPS WILL BE SIMILAR TO WEDS READINGS DURING THE DAY. WILL PROBABLY LEAN TOWARD MAV GUIDANCE. FRIDAY AND FRIDAY NIGHT: STILL HAVE LOW LEVEL MOISTURE TO WORK WITH ON FRIDAY ACROSS EASTERN PART OF CWFA. AVN MODEL HINTING AT A SHORTWAVE MOVING ACROSS THE AREA WITH AIRMASS BECOMING UNSTABLE. WILL CONTINUE TO KEEP LOW POPS IN FORECAST THROUGH FRIDAY NIGHT. 700MB TEMPS WARM ON FRIDAY...SO HIGHS SOME 10 DEGREES WARMER IN THE PLAINS LOOKS REASONABLE. FOR THE EXTENDED (SAT THROUGH WED): LONG RANGE MODELS SUGGEST A RIDGE LOCATED NEAR THE FOUR CORNERS ON FRIDAY...WITH THE RIDGE AXIS SHIFTING TO THE EAST INTO THE CENTRAL PLAINS THROUGH TUEDAY. NOT A LOT OF MOISTURE TO WORK WITH INTO TUESDAY...BUT DAYTIME HEATING AND DESTABILIZATION MAY BE ENOUGH TO SPARK DAILY CONVECTION. DURING TUESDAY...STRONG TROUGH WORKING ACROSS SOUTHERN CANADA WILL DROP AP COLD FRONT INTO EASTERN COLO. SO WILL KEEP CHANCES FOR TSTORMS GOING THROUGH WED. .PUB...NONE. TLM
COZ058>081-202000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT WED JUN 20 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND TONIGHT FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS... A FEW SEVERE THUNDERSTORMS ARE PROBABLE ACROSS THE SOUTHEAST PLAINS OF COLORADO...FROM THE I-25 CORRIDOR EAST TO THE KANSAS BORDER THIS AFTERNOON AND TONIGHT. LOW LEVEL MOISTURE IN PLACE...AN INCREASINGLY UNSTABLE ATMOSPHERE...AND DEVELOPING WIND SHEAR PROFILES WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. INITIALLY...THE GREATEST WEATHER THREATS WILL BE VERY LARGE HAIL... DAMAGING WINDS...AND THE POSSIBILITY OF ONE OR TWO TORNADOES. LATER ON IN THE EVENING...A LARGE COMPLEX OF THUNDERSTORMS...ONE OR TWO BEING SEVERE...WILL ADDITIONALLY BRING A HEAVY RAIN AND FLASH FLOOD THREAT TO THE FAR SOUTHEAST PLAINS. THUNDERSTORMS WILL LIKELY CONTINUE WELL PAST MIDNIGHT IN THE FAR SOUTHEAST PLAINS. ALSO...OVER THE REST OF THE AREA...ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE...BRINGING HAIL UNDER 3/4 INCH IN DIAMETER AND GUSTY WINDS UNDER 55 MPH THROUGH THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR WIND GUSTS OF 58 MPH OR HIGHER...OR A TORNADO. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
13 hail. Local standard time, as filed.
A severe thunderstorm produced very large hail from the Beulah area to the Colorado City area. Damage was done to vehicles and buildings, including a bank in Colorado City. Its roof collapsed from the weight of hail and rain which collected on the flat roof.
A very severe thunderstorm dumped giant hail from the Elbert-El Paso county line into Calhan. The hail swath was around 2 miles wide. Damage estimates were still preliminary at the time of submission.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251540, 5250923, 5251541, 5251542, 5251543, 5251544, 5251545, 5251546, 5251547, 5251548, 5251549, 5251550, 5250922.